Tuesday, June 26, 2012

January, February and March

It has been many many months since the last post, I've realized putting his story into words has been very hard but brings me out of my denial state.  Before I begin to go into what Garak is going through now, I'm going to backtrack to December the time of the last post.

In December, the seizure seemed to be under control and life seemed to calm down.  We had an amazing Christmas, almost as if the past few months were just a nightmare.  Life was very good and everyone was doing really well.  Toward the end of December and into January we started noticing Garak having what seemed to be Moro Reflex.  Moro reflex is a response to the loss of support and feels to an infant as if they were falling.  Most commonly, infant arms flying out to the side and legs usually go stiff.  We did not think much into this since all babies do this, but then we started noticing Garak doing them ALL the time in clusters.  

At Garak's neurology follow up which occurred on January 19th everything was normal and calm until I mentioned that Garak was doing this 'moro reflex' a lot.  Suddenly everything changed from calm and normal to an urgent need to set him up with an EEG to look at what was going on.  We were told they were worried that Garak wasn't having moro reflex but he was having Infantile Spasms. Infantile Spasm (IS) is the specific type of seizure in infants that have West Syndrome.  Infantile spasm is also known as hypsarrhythmia, which is basically chaotic brain waves.  We were told that IS is worse for Garak than the seizures since when Garak is having seizures, his brain neurons are not working only during the seizure.  With IS the neurons are never working properly.  This news was hard to comprehend since we thought things were improving, but now we know the seizures were just suppressed because of the IS.  They immediately started him on Prednisolone which is an oral steroid to cure the IS.  They were hoping he would only be on the steroid for 2-3 weeks before the IS was gone.  Unfortunately, Garak was on this steriod for almost 8 weeks.  Throughout the course of the 8 weeks they had to increase the dosage twice since the smaller dosages were not helping the IS.  The last 3 weeks he was on a higher dosage then most adults are ever put on.  After 8 weeks, the motion of his arms and legs decreased almost fully so they did another EEG the second week of March and determined that he no longer had IS.

During the time he was on the Prednisolone, Garak was EXTREMELY fussy and miserable, this is one of the side effects to the steroid.  He also slept even less than he did previously which I did not think was possible.  Insomnia is another side effect of the steroid.  The one good side effect of the steroid is that it normally makes people gain weight.  Garak has been extremely under weight and in January he was in the 7th percentile.  We were hoping that the steroid would help him eat more and put more weight on, but unfortunately, that did not happen.




No comments:

Post a Comment